I have just stumbled across this site in my quest for further knowledge about MAV and this is exactly what I need. Unfortunately I am super sensitive to meds but on reading your post (which gives great advice) about Dr Surenthiran, I realise how much more he offers than the Dr I have been seeing. Maybe one day …
Hi ‘Patb’ and welcome. Glad you’ve signed up, signed and, and most importantly joined in the conversation. You are so very welcome. Sorry you have a condition that warranted it but I think you’ll feel at home here with fellow MAVers.
Jem’s post is a classic and Must Read for All MAVers. Glad you found it.
Knowledge about MAV in UK particularly is scarce. Dr S is one of the most knowledge consultants around but there are others around. He is a neuro-otologist, which is acrelatively recent specialism and it’s that that makes him more akin to MAV. It would be unfair to your ‘doctor’ or any ‘doctor’ to compare their MAV knowledge to that of a neuro-otologist. Think GP and ‘brain surgeon’ for comparison. That said neuro-otologists in UK are almost as rare as hens’ teeth. If you are having trouble obtaining diagnosis look out for one or a migraine specialist neurologist or a hospital based Balance Centre or Headache Clinic should be able to help you. If you have a choice find one prepared to help you manage the condition by seeing you on more than a ‘one off’ appointment basis. The Clinics with Specialist Headache Nurses that act as Go Between (queries between appointments) work very well as @jojo65 will verify. So don’t be depressed if you cannot gain access to Dr Surenthiran for financial or logistical reasons, it’s not hopeless. Others can assist. Give us some general idea if what part of UK you live and I expect, amongst all the MAV knowledge on here, somebody somewhere will come up with a name. I’ll be surprised if they don’t.
Don’t rely entirely on a specialist though. You’ll find lots of info on here and links to other websites that will fill in the gaps in your existent knowledge. Any queries, interrogate this forum’s database using the Search facility and/or just ask. Helen
Hi PatB. Where are you? He runs private clinics in London and Tunbridge Wells, but I’ve been seeing him at Medway Maritime under the NHS. When I was referred, my GP said I could speed up the appointment by seeing him for an initial consultation privately (about £150) then tell him I wanted to go forward on the NHS. I didn’t as I only had six weeks to wait, even though it felt like an eternity. I would recommend him if you can get to him.
I’m way out West and by location too remote to go to Dr S however I’ve heard - on here - there are many changes afoot with regards his NHS Clinic(s) being scheduled to close? Helen
Oh no. I hadn’t heard that. Why would they do that?
It’s a shame you’re too far. Isn’t there someone decent down your way?
Thank you so much for your message. I am a good 3 hour journey away from his consulting rooms. I have been given the generic VRT exercises which I am currently trying. The dizziness/unsteadiness every day drives me crazy. I will certainly consider getting a private referral but I have already read some great tips on here. Kind regards.
NHS short of cash and closing clinics to save money. Well, I suppose they could save alot of money by stopping various types of treatment altogether but that’s hardly the point isn’t it.
There’s nobody much out West. Guess we’re all supposed to stay healthy with all the fresh air and sea views! Still with MAV there’s not so much to do once one has a diagnosis and a list of preventative drugs to work through. The variance in treatment options is amazing really when you think we all pay the same rates and taxes and it is supposed to be a ‘National’ Health Service, Helen
Hi Helen, thank you for your welcome message and advice. I have had VM and occasional bouts of BPPV for almost 6 years. I have already read lots of interesting info here and intend to follow the exclusion of certain foods. This has been a lifeline for me.
Welcome to this forum - it is a good place to get advice and sympathy. I see Dr S - originally at his London clinic and after that at Medway Maritime as an NHS patient. He is very good but now that I am on the NHS I am lucky if I get more than 5 minutes of his time at each appointment. Luckily I am responding well to the treatment (Pizotifen & the 6 Cs diet) so I haven’t needed too much attention, but I still have a a lot of questions that I don’t have time to ask! Jan xx
Hi Jan, thank you for taking the time to message me and welcome me to the forum. It is finally good to know that many other people understand the ongoing daily restrictions, anxiety and life changes you have with MAV. Does the medication you take help with the vertigo which for me is far worse than the headaches? I have had no success with Amitriptyline, Nortriptyline, or Propranalol due to adverse side effects. Take care. Kind regards Pat
Hi Pat, yes, the medication has definitely helped with the vertigo and dizziness - thank goodness as that was the worst aspect. It was a very gradual process - the vertigo went but my head felt weird - almost as if something was fluttering inside - and I was quite unbalanced. I couldn’t drive during this period which was very frustrating. I also struggled with strong lights and flashing things on screens/TVs plus loud noises for quite a while too - my hearing was super sensitive. I also had a pulsating tinnitus that was constantly whooshing away all the time and that gradually calmed down to a more gentle ringing noise. I still have the tinnitus which seems to get quite loud (ringing noise) if I overdo things or, perhaps when I eat something that upsets the apple cart!
The main side affect of Pizotifen is hunger and weight gain which is something I can put up with for now - I have gained a few pounds despite being careful about snacking!
Dr S has been brilliant for me, but as @Onandon03 has said there are other good consultants out there! Jan xx
Hi Jan, thank you so much for your message detailing the side effects you experienced. I will certainly discuss this option with my Consultant when I next see him. I have had such horrendous side effects with 3 other meds and I know he is cautious about what I am prescribed as I take BP meds and can interact I suppose. One thing that has helped my nausea is wearing travel sickness bands which were recommended by a friend. Take care and thank you once again. Pat x
That is such a pity because these are three of the main preventatives used in the UK. I cannot help but wonder if your problems with them might not just extend to the way in which they were introduced into your system. Were you told to start on a very low dose and increase very slowly over some weeks. That’s the best way to avoid side effects. May I enquire how much you took and for how long, and what sort of side effects you experienced. I ask only because it would seem unfair and possibly unnecessary for you to have to avoid taking one of these well established and usually well tolerated drugs without very good reason. Helen
I would like to echo what Onandon said about dosage and how they are introduced…I have been suffering for 3 yrs and couldn’t tolerate Amitriptyline, Propanolol and Venlafaxine due to side effects. However I have recently restarted Venlafaxine but this time around I am on the EXTENDED release capsules and have not had any side effects at all - over the last number of weeks I have successfully titrated up from 12.5mg to 62.5mg and am having good symptom relief particularly from the constant dizziness. When I tried Propanolol in the early days of this I was on the immediate release tablets and couldn’t get beyond 3 x 20mg per day because of substantial drops in blood pressure. However a friend of mine who suffers from Hemiplegic Migraine which is very severe was put on Propanolol 1 x 80mg EXTENDED release capsules and had complete and immediate success with that. So like what Onandon said you might be able to revisit some drugs at a lower dose with very slow titration but perhaps in an extended release format which can minimize the side effects. I have to say out of all of the drugs I have tried in last 3 yrs that Venlafaxine extended release has been the easiest to tolerate. I am planning to increase again next week to 75mg in the hope of further relief.
Dr Hain warns totally against even attempting to use anything other than extended release Venlafaxine and I’ve read bad side effects reports on other sites about immediate release too. I’m not sure but I’ve not seen or heard of extended release Ami or Nori. They are both pretty old drugs now but then so is Propranolol and that comes XR. It certainly pays to look around well because sometimes just changing from capsult to tablet form or vice versa can solve a problem and Ami, Noti and Propranolol are certainly kinder than many for most. It may certainly pay @PatB to revisit.
Glad to hear you are doing well. I think you’ve been lucky tirating up on Venlafaxine. Most have side effects at every increase. I understand Pizotifen is the same for many. But if it gets you there in the end. Helen
And sometimes just changing to a different drug in the same class will do it too. Helen
Hi Pat. Welcome to MVertigo. I’m glad that you found us!
I hope that your MAV will stabilise in the not too distant future. There are many people here who have a lot of knowledge, so feel free to ask anything.
Hi, thank you for your lovely message. To be honest I am a bit overwhelmed at the minute. I have had MAV for 6 years and also bouts of BPPV. I have been told that exercise is the way forward. I was only on 10mg of Amitryptyline, Nortriptyline and Propranalol but had severe side effects. I have had some advice from other members which I will speak to my doctor about. Thank you again.